Back to Ask the Diabetes Team Ask the Diabetes Team

From Pierre, South Dakota, USA:

My 11 year old daughter was diagnosed with Type 1 diabetes almost a year ago. She currently takes 1H and 23N in the am, 2H at noon and 1R and 6N at supper. Even though I have her down to just 1N she still tends to go low (50's) just before lunch and early evening. What can I do to get these numbers up a little higher? Please don't say to feed her more because she already has 75 carbs for each meal in addition to her snacks. Our endocrinologist mentioned switching her to Lente insulin, but I don't quite understand how this would help her lows.


A few possibilities to discuss with your child's doctor:

  1. You may try to lower the morning NPH a little. The larger the dose of NPH, the more overlap with the morning lispro insulin [Humalog®] and/or Regular, and the longer it lasts (overlapping with the evening Humalog and/or Regular). It can even last well into the nighttime. If you lower the morning NPH, you might need a larger dose of insulin before lunch.

  2. You can try diluting the Regular to give less than a unit at a time. At the present time there is no diluent for Humalog.

  3. You might consider switching to Ultralente twice a day instead of NPH. It has a slower onset of action so there will be less overlap with the fast acting insulins.


Original posting 18 Oct 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.